Tornadoes · United States · Wisconsin · 2004
F0 tornado, Prairie Farm, Wisconsin, September 5, 2004
This F0 tornado ran 0.3 miles across Barron County on September 5, 2004, touching down at 8:05 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- September 5, 2004
- Touchdown
- 8:05 PM CDT (01:05 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Barron County
- Touchdown point
- 45.270, -92.100
- Lift-off point
- 45.270, -92.100
- Record number
- 1615
What the Weather Service recorded
A tornado touched down briefly, breaking several trees and destroying a shed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
12 minutes of warning. NWS MPX issued a tornado warning for this county at 00:53 UTC, 12 minutes before the tornado touched down, in force until 01:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:53 UTC | 01:15 UTC | Tornado Warning | MPX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Sep 5, 4:15 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Sep 5, 4:15 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 415 PM CDT SUN SEP 5 2004 .DISCUSSION... SURFACE LOW OVER SOUTHEAST SOUTH DAKOTA WITH VERY UNSTABLE AIRMASS EAST OF THE LOW. DEEP LAYER SHEAR IS JUST WORKING INTO WESTERN CWA ATTM WHILE 0-3 KM CAPE AND 0-1 KM BULK SHEAR IS QUITE IMPRESSIVE. SATELLITE SHOWS WELL DEFINED COMMA CLOUD OVER NORTHERN PLAINS WITH THE AFOREMENTIONED SYSTEM. ETA MODEL SHOWS SEASONALLY STRONG JET STREAM EJECTING ACROSS CWA THIS EVENING AS ASSOCIATED UPPER TROUGH TAKES ON A NEGATIVE TILT. THIS SUGGESTS A VERY WELL ORGANIZED VERTICAL MOTION FIELD. GIVEN THE AMOUNT OF AIRMASS MOISTURE...EXPECT WIDESPREAD SIGNIFICANT RAINS INTO EARLY LABOR DAY MORNING. FOLLOWING THIS...HIGH PRESSURE BUILDS IN THROUGH TUESDAY AND WE DRY OUT AND COOL DOWN. EXTENDED FORECAST...WEDNESDAY NIGHT THROUGH SUNDAY THE ENSEMBLE SUPPORTS A SURFACE RIDGE OF HIGH PRESSURE OVER OUR COUNTY WARNING AREA WEDNESDAY NIGHT THROUGH THURSDAY. SOUTHERLY LOW LEVEL FLOW IS THEN INDICATED THURSDAY NIGHT THROUGH FRIDAY NIGHT BEFORE A PACIFIC FRONTAL SYSTEM MOVES INTO OUR FORECAST AREA OVER THE WEEKEND. THE ENSEMBLE ALSO INDICATES ZONAL UPPER LEVEL FLOW WITH NO INDICATION OF ANY SIGNIFICANT SHORT WAVES. IT IS APPARENT FROM THE DPROG/DT ON AWIPS THAT THE GFSLR MODEL IS STILL STRUGGLING TO COME UP WITH A SOLUTION. THINK THE BEST COURSE OF ACTION AT THIS TIME IS TO FOLLOW THE ENSEMBLE WHICH SUGGESTS A DRY FORECAST. && MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
Hazardous weather outlook, Sep 5, 5:30 AM CDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 530 AM CDT SUN SEP 5 2004 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-061100- ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA- DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI- KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER- MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD- RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE- STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE- 530 AM CDT SUN SEP 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT OVER NORTHWEST MINNESOTA THIS MORNING WILL PUSH SLOWLY THROUGH CENTRAL AND EASTERN MINNESOTA THIS AFTERNOON AND INTO WEST CENTRAL WISCONSIN TONIGHT. AHEAD OF THIS FRONT ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA THIS AFTERNOON...A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP. SOME OF THESE STORMS COULD PRODUCE DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. THIS LINE OF STORMS WILL PUSH INTO WEST CENTRAL WISCONSIN AROUND THE DINNER HOUR AND COULD BRING DAMAGING WINDS...HAIL...AND ISOLATED TORNADOES TO THIS REGION AS WELL. ANOTHER THREAT FROM THESE THUNDERSTORMS WILL BE TORRENTIAL DOWNPOURS OF UP TO 2 INCHES PER HOUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. MARGRAF
In the hours before
Local storm report, Sep 5, 7:33 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
733 PM CDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0728 PM TORNADO 30 E HUDSON 44.97N 92.13W
09/05/2004 DUNN WI LAW ENFORCEMENT
OBSERVER OBSERVED TORNADO NEAR HWY 128 AND HWY 12.
&&
AZLocal storm report, Sep 5, 7:41 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
741 PM CDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0737 PM FUNNEL CLOUD GLENWOOD CITY 45.06N 92.17W
09/05/2004 ST. CROIX WI TRAINED SPOTTER
&&
AZThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 00:00Z
1.1 hours before the tornado, 127 km from the path. September 6, 2004.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -63 J/kg
- Surface CAPE
- 31 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 417 m²/s²
- 0-3 km storm-relative helicity
- 457 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.8 K/km
Minneapolis, MN (KMPX), 12:00Z
10.9 hours after it, 127 km from the path. September 6, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 13 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -125 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
The radar
The Minneapolis radar (KMPX), 124 km away, was scanning. The volume nearest the touchdown began at 01:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of September 5, 2004
26 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 5 | 5:05 AM EDT | F0 | Saint Johns, FL | 5.0 | 75 | $10,000 | ||
| September 5 | 6:05 AM EDT | F0 | Marion, FL | 1.0 | 75 | |||
| September 5 | 8:10 AM EDT | F0 | Clay, FL | 1.0 | 75 | |||
| September 5 | 9:20 AM EDT | F0 | Flagler, FL | 0.5 | 75 | |||
| September 5 | 9:25 AM EDT | F0 | Saint Johns, FL | 3.0 | 75 | $80,000 | ||
| September 5 | 2:30 PM EDT | F0 | Suwannee, FL | 0.5 | 75 | |||
| September 5 | 3:13 PM EDT | F0 | Putnam, FL | 0.5 | 75 | |||
| September 5 | 3:06 PM CDT | F0 | Woodbury, IA | 12.0 | 100 | $10,000 | ||
| September 5 | 4:15 PM EDT | F0 | Lowndes, GA | 0.2 | 50 | $10,000 | ||
| September 5 | 3:20 PM CDT | F2 | Otter Tail, MN | 4.0 | 100 | $250,000 | ||
| September 5 | 5:08 PM CDT | F0 | Dickinson, IA | 0.1 | 50 | |||
| September 5 | 5:15 PM CDT | F0 | Jackson, MN | 2.0 | 50 | $2,000 | ||
| September 5 | 6:50 PM EDT | F0 | Putnam, FL | 10.0 | 75 | |||
| September 5 | 7:00 PM EDT | F0 | Alachua, FL | 5.0 | 75 | |||
| September 5 | 6:04 PM CDT | F1 | Greene, IA | 2.0 | 40 | $50,000 | ||
| September 5 | 6:15 PM CDT | F0 | Greene, IA | 0.5 | 25 | |||
| September 5 | 6:40 PM CDT | F0 | Pierce, WI | 1.0 | 25 | |||
| September 5 | 7:15 PM CDT | F0 | Hamilton, IA | 0.2 | 20 | |||
| September 5 | 8:30 PM EDT | F0 | McIntosh, GA | 0.3 | 50 | |||
| September 5 | 7:52 PM CDT | F0 | Warren, IA | 0.2 | 20 | |||
| September 5 | 8:48 PM CDT | F0 | Lucas, IA | 2.0 | 50 | $70,000 | ||
| September 5 | 8:51 PM CDT | F0 | Polk, IA | 0.5 | 25 | $10,000 | ||
| September 5 | 9:06 PM CDT | F1 | Story, IA | 2.7 | 40 | $30,000 | ||
| September 5 | 9:17 PM CDT | F1 | Marshall, IA | 3.5 | 30 | $10,000 | ||
| September 5 | 9:17 PM CDT | F0 | Marshall, IA | 3.0 | 25 | $20,000 | ||
| September 5 | 12:05 AM EDT | F0 | Liberty, GA | 0.5 | 40 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.